Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 27, NWS Midland/Odessa, TX

May 26, 2019Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 26, 2019, 3:45 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at May 26, 2019, 3:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2019, 3:45 AM MDT (09:45 UTC)
In effect from
May 26, 2019, 3:00 PM MDT
Expired
May 26, 2019, 8:18 PM MDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS74 KMAF 260945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
445 AM CDT Sun May 26 2019

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING FOR THE GUADALUPE MOUNTAINS ABOVE 5500 FEET...
 
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY 
EVENING FOR THE GUADALUPE MOUNTAINS ABOVE 5500 FEET...

.An upper level storm system will move through the Guadalupe
Mountains this afternoon and evening, resulting in high winds in 
the Guadalupe Mountains above 5500 feet. Another storm system 
will pass through on Memorial Day, and could result in similar 
conditions.

NMZ027-TXZ270-262100-
/O.UPG.KMAF.HW.A.0021.190526T1900Z-190527T0100Z/
/O.NEW.KMAF.HW.W.0027.190526T2100Z-190527T0400Z/
/O.NEW.KMAF.HW.A.0022.190527T1700Z-190528T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
345 AM MDT Sun May 26 2019

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING ABOVE 5500 FEET...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING ABOVE 5500 FEET...

* TIMING...Today...From 3 PM this afternoon to 10 PM MDT this
  evening.  Memorial Day...From Monday morning through Monday 
  evening.

* WINDS...Southwest 30 to 40 mph with gusts to around 60 mph.   

* IMPACTS...High winds could make driving difficult for  
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
159 
WWUS74 KMAF 261854
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
154 PM CDT Sun May 26 2019

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING FOR THE GUADALUPE MOUNTAINS ABOVE 5500 FEET...

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING FOR THE GUADALUPE MOUNTAINS ABOVE 5500 FEET...

.An upper level disturbance will move across the Guadalupe 
Mountains this afternoon and evening, resulting in high winds in 
the Guadalupe Mountains above 5500 feet. Another trough will pass
through on Memorial Day, and could result in similar conditions.

NMZ027-TXZ270-270300-
/O.CON.KMAF.HW.W.0027.190526T2100Z-190527T0400Z/
/O.CON.KMAF.HW.A.0022.190527T1700Z-190528T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
1254 PM MDT Sun May 26 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* TIMING...Today...From 3 PM this afternoon to 10 PM MDT this 
  evening. Memorial Day...From Monday morning through Monday 
  evening. 

* WINDS...Southwest 35 to 45 mph with gusts to around 60 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
244 
WWUS74 KMAF 270218 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
918 PM CDT Sun May 26 2019

...HIGH WIND WARNING IS CANCELLED...

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY 
EVENING FOR THE GUADALUPE MOUNTAINS ABOVE 5500 FEET...

.Another trough will pass through on Memorial Day, and could 
result in high winds in the favored locations of the Guadalupe
Mountains.

NMZ027-TXZ270-271030-
/O.CAN.KMAF.HW.W.0027.000000T0000Z-190527T0400Z/
/O.CON.KMAF.HW.A.0022.190527T1700Z-190528T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
818 PM MDT Sun May 26 2019

...HIGH WIND WARNING IS CANCELLED...
...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH 
MONDAY EVENING...

The National Weather Service in Midland/Odessa has cancelled the
High Wind Warning. 

* TIMING...Memorial Day...From Monday morning through Monday 
  evening. 

* WINDS...Southwest 35 to 45 mph with gusts to around 60 mph.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. S

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 26, 3:45 AM MDT, 0 minutes earlier.

Area forecast discussion, May 26, 3:45 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CDT Sun May 26 2019

.DISCUSSION...

WV imagery shows the upper ridge remaining anchored over the Gulf
Coast states, while the progression of troughs down the west coast
continues, maintaining dynamic SW flow aloft over West Texas and
Southeast New Mexico.  At the sfc, a trough remains anchored over
west Texas, working in tandem w/a 45+kt LLJ via KMAF VWP to keep
Gulf moisture return steady, and backing the dryline up past Dell
City.

Yesterday's trough is currently a shortwave over SoCal/Baja, and a
stronger trough over SW OR/NW CA will move thru the Bay Area later
today and kick it east thru the region.  As the shortwave passes
over, it may bring enough momentum to the upper elevations of the
Guadalupes for a marginal high wind event, and we've issued a
warning to cover this.  This shortwave will also aid in
redevelopment of convection along the dryline late morning/early
afternoon.  Models once again yield mucapes this afternoon 2500-4000
J/kg, 45-55+kt deep lyr shear, mid-lvl lapse rates of 7-8C/km, and
dcapes in excess of 1000 J/kg at times.  Hail/winds look to be the
main concerns.

The trough over OR/CA is still forecast to dig east to near the Four
Corners by 00Z Tue.  Models dry out somewhat Memorial Day, which
continues to look like a down day for convection.  Another marginal
high wind event is possible for the upper elevations of the
Guadalupes, and we've issued a watch for that.  As the trough passes
thru the Four Corners Mon night, models bring a shortwave thru SW
flow aloft and initiate isolated convection along the dryline, which
should be mid-CWA during the evening.  Tue, a Pac front in the wake
of the ejecting trough will keep the dryline east of the area most
of the day, but return flow Tue night will push the dryline back up
thru the lwr Trans Pecos, for a chance of convection mainly over the
SE zones.  Wed, models still try to bring a cold front into the
region, making Wed our coolest day this forecast.

In the extended, models begin flattening out the upper ridge that
has been anchored over the Gulf Coast States, leaving zonal flow
over West Texas and Southeast New Mexico.  This will generally favor
the dryline sloshing back and forth diurnally, leaving a window open
for convection each day.  Models hint at finally slipping the ridge
from east to west, and this is reflected in increasing temps at the
tail end of the extended.  If so, our severe season may be coming to
an end.  Stay tuned.

&&

.FIRE WEATHER...

A drying trend looks likely across western portions of the area
today through Monday. Conditions today will warrant an RFD in the
Guadalupe Mountains where 20 ft winds will increase over 20 kts and
relative humidity will decrease to 10-15%. As an upper low moves
closer to the region Monday, the dryline will be pushed further east
and shift the thermal ridge axis over the Permian Basin. A deep
mixed layer will overspread the western zones which will yield 5-10%
relative humidity and RFTI values in the 6-7 range between Chaves
and Culberson Counties. 20 ft winds will increase over 20 kts again
in the Guadalupe Mountains, but will remain at or below 20 kts in
the plains. Decided to issue a Fire Weather Watch for the Guadalupe
Mountains on Monday where combined RFTI (7-8 Extreme) and ERC
(50th percentile) values are highest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  69  91  68 /  10  10   0  20
Carlsbad                       95  60  92  60 /  10  10   0   0
Dryden                         89  70  93  71 /  20  10  10  10
Fort Stockton                  89  68  96  65 /  20  10  10  10
Guadalupe Pass                 90  59  86  57 /  10   0   0   0
Hobbs                          88  61  90  58 /  20  30   0  10
Marfa                          91  57  91  54 /  10  10   0  10
Midland Intl Airport           86  69  92  66 /  10  20   0  20
Odessa                         86  68  93  66 /  10  20   0  20
Wink                           92  65  96  63 /  20  20   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch Monday afternoon for Guadalupe Mountains.

     High Wind Warning from 3 PM this afternoon to 10 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

     High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Monday afternoon through Monday evening
     for Guadalupe Mountains.

     High Wind Warning from 3 PM this afternoon to 10 PM MDT this
     evening for Guadalupe Mountains Above 7000 Feet.

     High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains Above 7000 Feet.

&&

24/44
Hazardous weather outlook, May 25, 8:26 PM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
926 PM CDT Sat May 25 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-270230-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
926 PM CDT Sat May 25 2019 /826 PM MDT Sat May 25 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A few storms will remain possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible again Sunday and Monday along and
east of the dryline. Large hail and damaging winds will be the main
concern. Additionally, strong winds are possible in the higher
elevations of the Guadalupe Mountains Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:45 AM MDTHigh Wind WatchMAFEddy23 hr
May 26, 4:09 AM MDTFire Weather WatchMAF24 hr
May 25, 6:17 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton58 min
May 25, 6:45 PM MDTSevere Thunderstorm WarningMAFReagan, Upton42 min
May 25, 7:49 PM MDTSevere Thunderstorm WarningMAFReagan, Upton28 min

Nearby

High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.